Popular Treatment to Avert Chemo Nausea may Lead to Imbalance in Heart Rhythm: FDA
The US Food and Drug Administration (FDA) has warned that the popular form of treatment of injecting Anzemet (dolasetron mesylate) in order to overcome nausea and vomiting among chemotherapy patients could lead to a life-threatening cardiac arrhythmias.
Anzemet is often used both in Injectable form and orally to treat symptoms of vomiting and nausea for cancer patients undergoing chemotherapy. However while the oral form of the drug is deemed safe, injecting it could lead to abnormal heart rhythm which in many cases is fatal.
The FDA added the drug should be avoided especially for those cancer patients who already suffer from some form of heart disease while doctors are advised to check the electrolyte balances of all patients before starting the treatment.
“New data demonstrate that Anzemet injection can increase the risk of developing torsade de pointes, an abnormal heart rhythm, which in some cases can be fatal. Patients at particular risk are those with underlying heart conditions or those who have existing heart rate or rhythm problems”, the FDA said.
Dec 21, 2010